Oklahoma, 2022Drought in Oklahoma, September 1 to 30, 2022
September 1 to 30, 2022 · NWS OUN · 49 events in 48 counties and zones
Below normal rainfall led to drought persisting or worsening across much of the area during the month of September.
Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall led to drought persisting or worsening across much of the area during the month of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 9:39 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 9:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1039 PM CDT Wed Aug 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 252 PM CDT Wed Aug 31 2022
Once more, the short-term forecast is dominated by the potential for
convection within a tropical environment. The upper-level low over
the Chihuahuan Desert continues to leave our CWA with light easterly
flow aloft. Ample moisture south of I-40 and patchy insolation has
allowed the development of 1,500-2,500 J/kg MLCAPE south of a
stationary frontal boundary in central Oklahoma. Convection is
deepening along and south of that boundary, particularly in western
north Texas. The 12Z FWD sounding sampled a PWAT of 2.11 inches,
which is near the maximum daily moving average. Thus, the potential
exists for very heavy rainfall in any storm that exists.
Furthermore, the tropical nature of the convection encourages
training of storm cells, particularly south of the Red River.
Flooding will be a concern in those areas. This activity should wane
with the loss of diurnal instability around sunset.
Most of the area should remain dry during the early part of the
overnight period. A very low chance exists for convection to enter
northern Oklahoma from Kansas as a shortwave trough digs south
across the central Plains. However, most HREF members weaken that
activity well before it reaches the CWA boundary. A much better
chance exists for widespread showers and storms to develop beginning
tomorrow morning and through the day. The shortwave trough will
continue to amplify across the central Plains, with some short-range
models deepening it enough that it actually phases somewhat with the
Chihuahuan low. Although it may not deepen that much, there is still
strong consensus for weak height falls across much of the CWA
tomorrow within a still-tropical environment. That environment
should overspread much of northern Oklahoma tomorrow as the front
lifts northward in response to the shortwave trough. The end result,
as agreed upon by essentially every HREF member, is that a
concentrated area of showers and storms will overspread central and
southern Oklahoma tomorrow. NBM guidance keeps the highest PoPS
across the far southern CWA similarly to today. However, given the
strong HREF agreement and the general global to mesoscale model
consensus that height falls will be strongest further to the north,
made edits to the grids to bring higher PoPs across much of central
Oklahoma. Heavy rainfall will once again lead to the risk of
flooding across much of the area tomorrow. This should keep high
temperatures a shade cooler than they were today, particularly where
heavy rainfall occurs.
MEISTER
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 252 PM CDT Wed Aug 31 2022
Complicated synoptic pattern will continue through the entire long-
term period. The shortwave trough will pass to the east of our
forecast area Thursday night into Friday. Northerly flow behind it
should temporarily dry things out for much of the area. The
exception will be the southeastern and southern counties, where flow
will be more westerly at the base of the trough. Although
instability should be weaker with dry air coming in from the north,
will not decrease PoPs as the recent pattern has shown that
convection coverage may be underestimated by models in this sort of
near-trough environment. By Friday evening, forecast confidence
begins to decrease. The GFS and NAM both indicate an embedded
disturbance rounding the northeastern periphery of the Southwest
ridge and impinging on the central Plains. Both models develop an
MCS across northern Kansas, which they then drive into Oklahoma
overnight behind modest northerly steering flow. The ECMWF, by
contrast, forecasts a much weaker disturbance and has no convection
to speak of Friday night. Have elected to introduce 20-25 PoPs to
cover the uncertainty of the forecast, and will reevaluate later in
the week.
Forecast confidence decreases further beyond the end of the week.
There is a signal in all global and ensemble models that the
shortwave trough will continue to become more positively tilted
until the base of it breaks off as a cutoff low. The jet will
retreat into Canada about this time, meaning that the pattern will
be favorable for the cutoff to stick around. How long it does, and
how much it influences our weather, is an open question. In general,
it is anticipated that if more storms occur this weekend, the cutoff
low is likelier to develop and remain in place for an extended
period of time. This would lead to a positive feedback loop where
further storms could be expected toward the end of the long-range
forecast in our CWA. This is inherently a low-confidence forecast,
and after collaborating with neighboring WFOs, NBM was left as the
operational forecast because no specific targets of opportunity
presented themselves. However, as this pattern approaches the chance
for unsettled weather on any given day should become clearer.
MEISTER
&&
.AVIATION...
(06Z TAFS)
Issued at 1031 PM CDT Wed Aug 31 2022
Mid to high cloud cover will persist over the region through most
of the forecast period. Have removed the mention of any vsby
restrictions due to BR but there's still a small chance of some
patchy BR developing near OUN and LAW by early morning. By late
morning, some showers and isolated thunderstorms may redevelop
over far SW OK and north TX, and shift ENE throughout the day.
Right now, have only mentioned RA at SPS and LAW but development
further north toward CSM, OKC, and OUN cannot be totally ruled out
for later forecasts. Any low cigs overnight should remain just
above MVFR heights. Winds will increase slightly from the south by
tomorrow afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 92 72 87 68 / 20 20 50 10
Hobart OK 91 71 89 68 / 30 20 60 10
Wichita Falls TX 87 73 84 69 / 40 40 60 30
Gage OK 91 64 92 66 / 0 10 10 10
Ponca City OK 93 66 94 67 / 0 0 30 20
Durant OK 91 74 84 70 / 20 30 70 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...03
Hazardous weather outlook, Aug 31, 7:51 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
851 PM CDT Wed Aug 31 2022
OKZ004>048-050>052-TXZ083>090-020200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
851 PM CDT Wed Aug 31 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Tonight...
.Thunderstorms...
A few thunderstorms may redevelop overnight across portions of
southern Oklahoma and north Texas. Locally heavy downpours could
accompany the stronger storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Thunderstorms...
There will be thunderstorm chances over portions of Oklahoma and
north Texas each day through Tuesday. The highest chances of
storms will be Thursday across north Texas and southern Oklahoma
where locally heavy rainfall will be possible. Isolated strong
storms will be possible over the next week, but the risk of severe
weather will remain relatively low.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Drought, Alfalfa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Drought, Atoka
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Atoka forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Drought, Beckham
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Beckham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Drought, Blaine
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Drought, Bryan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bryan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Drought, Caddo
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Caddo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Drought, Canadian
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Canadian forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Drought, Carter
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
Drought, Cleveland
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cleveland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Drought, Coal
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coal forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Drought, Comanche
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Drought, Cotton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cotton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Drought, Custer
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Drought, Dewey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dewey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Drought, Ellis
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Drought, Garfield
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Drought, Garvin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Garvin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Drought, Grady
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grady forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Drought, Grant
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Drought, Greer
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Greer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Drought, Harmon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harmon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Drought, Harper
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
Drought, Hughes
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hughes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Drought, Jackson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Drought, Jefferson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Drought, Johnston
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Johnston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Drought, Kay
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Drought, Kingfisher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Drought, Kiowa
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Drought, Lincoln
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Drought, Logan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Drought, Love
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Love forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.950, -97.244 (the zone’s center; the record gives no point)
Drought, Major
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Major forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Drought, Marshall
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Drought, McClain
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McClain forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Drought, Murray
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Drought, Noble
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Noble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Drought, Oklahoma
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Drought, Oklahoma
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Drought, Payne
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Payne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Drought, Pontotoc
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Drought, Pottawatomie
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
Drought, Roger Mills
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Drought, Seminole
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Seminole forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Drought, Stephens
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Drought, Tillman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tillman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Drought, Washita
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Washita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Drought, Woods
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Woods forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Drought, Woodward
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Woodward forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Drought in Nebraska, September 1 to 30, 2022$4.7 million · 2 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057849, 1057850, 1057851, 1057852, 1057853, 1057854, 1057855, 1057856, 1057857, 1057858, 1057859, 1057860, 1057861, 1057862, 1057863, 1057864, 1057865, 1057866, 1057867, 1057868, 1057869, 1057870, 1057871, 1057872, 1057873, 1057874, 1057875, 1057876, 1057877, 1057878, 1057879, 1057880, 1057881, 1057882, 1057883, 1057884, 1057885, 1057886, 1057887, 1057888, and more.